Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 14, NWS Omaha, NE

August 20, 2019Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at Aug 20, 2019, 3:03 AM CDT for Shelby County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 3:03 AM CDT (08:03 UTC)
Expired
Aug 20, 2019, 3:18 AM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Shelby County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 11:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

500 
WFUS53 KOAX 200803
TOROAX
IAC165-200830-
/O.NEW.KOAX.TO.W.0014.190820T0803Z-190820T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
303 AM CDT Tue Aug 20 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Shelby County in southwestern Iowa...

* Until 330 AM CDT.
    
* At 302 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Irwin, or 12 miles west of Audubon, moving east at
  25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Shelby County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4169 9520 4179 9528 4186 9510 4181 9509
      4170 9509 4169 9510
TIME...MOT...LOC 0802Z 274DEG 23KT 4173 9517 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

KG
2 follow-up statements
787 
WWUS53 KOAX 200811
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
311 AM CDT Tue Aug 20 2019

IAC165-200830-
/O.CON.KOAX.TO.W.0014.000000T0000Z-190820T0830Z/
Shelby IA-
311 AM CDT Tue Aug 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHEASTERN SHELBY COUNTY...
    
At 310 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Irwin, or 8 miles west of Audubon,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shelby County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4169 9520 4178 9523 4186 9510 4181 9509
      4170 9509 4169 9510
TIME...MOT...LOC 0810Z 274DEG 23KT 4173 9509 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

KG
489 
WWUS53 KOAX 200818
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
318 AM CDT Tue Aug 20 2019

IAC165-200827-
/O.CAN.KOAX.TO.W.0014.000000T0000Z-190820T0830Z/
Shelby IA-
318 AM CDT Tue Aug 20 2019

...THE TORNADO WARNING FOR NORTHEASTERN SHELBY COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Iowa.

LAT...LON 4169 9520 4178 9523 4186 9510 4181 9509
      4170 9509 4169 9510
TIME...MOT...LOC 0816Z 274DEG 23KT 4173 9503 

$$

KG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 19, 11:17 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 11:17 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1117 PM CDT Mon Aug 19 2019

.SHORT TERM...(Tonight through Tuesday AM)
Issued at 328 PM CDT Mon Aug 19 2019

Thunderstorm chances overnight will be the main forecast concern in
the near term. Short range models have come more into agreement
today that storms are likely to develop in far southeast South
Dakota and northwest Iowa around midnight. These storms will
likely develop into a MCS which tracks southeast through central
Iowa. A majority of the models are in agreement that storms
should stay in central Iowa, although a few models show storms
which may clip our area through western Iowa.

IF storms do develop in western Iowa, conditions are favorable for
severe storms. ML cape values overnight will remain around 4000
j/Kg. Additionally, the low level jet should push into our area
bringing about 40 knots of shear. With ample moisture, any storm
that does try to sneak into our area will likely be strong or
severe. Brief heavy rains will also be possible, with models showing
precipitable water values near 2 inches overnight. Flooding should
not be a concern though with storms moving quickly out of the area
by mid morning Tuesday.

The most likely scenario overnight is that storms will remain east
of our area. However, if storms develop further west, they could be
severe. The main threats would be large hail and damaging winds.

.LONG TERM...(Tuesday PM through Monday)
Issued at 328 PM CDT Mon Aug 19 2019

Tuesday Heat
Tuesday will be very hot, and has a decent chance to reach at
least heat advisory criteria especially over the southern half of
the forecast area. However, after collaboration with neighboring
forecast offices, at this time have opted to hold off on issuance
of any heat advisory products in this area. The primary reason
involves uncertainty surrounding the outflow boundary and
potential cloud cover that may influence much of the forecast area
as a large convective complex is likely to move across Iowa
tonight. Dewpoints are very likely to be in the middle to upper
70s especially in the southern half of the area by Tuesday
afternoon but there could be some lingering cloud cover and
slightly cooler air in place to limit the overall heat index. That
said, with dewpoints that high, it will only take a small
difference of just a few degrees in afternoon temperatures to make
a big difference in the eventual heat index, and in this decision
we're looking at trying to predict the difference between 91 and
94 degrees. At this time predicting closer to 91, but this
decision will continue to be evaluated this evening and tonight.

Tuesday Night Storms
The likely outflow boundary will also influence thunderstorm
potential for Tuesday night. Very steep mid level lapse rates and
extreme instability are likely to be in place by late afternoon
owing to the hot and very humid boundary layer. However, the base
of the EML is very warm and will be an effective cap for most if
not all of the daytime hours. Expect large scale subsidence across
the region for most of the day in the wake of tonight's short wave
trough passage, but any remnant outflow boundary will need to be
closely monitored given the likelihood of extreme potential
instability collocated with weak boundary layer convergence.

As the evening progresses, it appears that a weak short wave
trough will begin to influence eastern NE while simultaneously
inducing an increasing low level jet converging over the local
area. These two forcing mechanisms appear likely to combine with
the existing instability to initiate storms during the evening
hours with the greatest focus in east central or southeast
Nebraska. The most plausible scenario would be for an area of
strong to severe elevated convection to develop in this area (and
also into central NE) with a predominantly hail threat by late
evening or early morning...and then evolving into one or more
bowing features riding along the effective boundary with an
increasing threat for damaging winds. Also, with multiple rounds
of thunderstorms and some training possible within the very
unstable and very moist atmosphere, flooding will become an
increasing threat over time.

Wednesday - Wednesday Night Storms
Wednesday's forecast remains unsettled and will be highly
dependent upon how Tuesday night unfolds. There is a chance that
periods of weak large scale forcing will persist in the region and
continue to generate periods of convection. At this time, it is
very uncertain in terms of strong/severe storm potential, but as
multiple rounds of storms impact the region over time the flood
threat will remain and perhaps increase. Otherwise, temperatures
will be much cooler for Wednesday as a cold front will have moved
through the area and widespread cloud cover appears likely.

Thursday through Monday
Cooler temperatures with highs in the 70s and 80s will continue
through the long term period. The overall flow pattern appears
likely to be zonal with a few minor disturbances and potential for
a stronger trough very late in the forecast period. Thus, have
several small chances for thunderstorms, mainly Friday night and
Sunday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1116 PM CDT Mon Aug 19 2019

Thunderstorms are beginning to develop over portions of southeast
SD and northwest IA as of 11 PM, and upscale growth into a
southeastward-moving MCS is still anticipated overnight. It
appears that activity will remain to the east of the eastern NE
TAF sites with mainly scattered to broken mid-level clouds. There
is some signal in model guidance that MVFR ceilings and/or
visibilities could develop toward daybreak on Tuesday in the
vicinity of KOFK. We have accounted for that potential with a
TEMPO group. VFR conditions will persist through Tuesday afternoon
with increasing thunderstorm chances Tuesday night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...HB
LONG TERM...Barjenbruch
AVIATION...Mead
Hazardous weather outlook, Aug 19, 4:27 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 PM CDT Mon Aug 19 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A large area of thunderstorms will move across central Iowa
tonight, with the western edge of these storms potentially
affecting southwest Iowa and even far eastern Nebraska. In areas
affected by these storms, large hail, damaging winds, and heavy
rain will be possible.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Hot and humid conditions are expected Tuesday afternoon. Heat
index values of 100 to 106 will be common...with the hottest
conditions in the outlook area expected in southeast Nebraska.

Scattered thunderstorms will develop across the area late Tuesday
evening and continue overnight. A few of these storms will
probably become severe. Large hail will be the primary hazard with
the late evening thunderstorms, with damaging wind becoming a
primary hazard during the early morning hours. The potential for
several rounds of storms affecting the same areas will lead to
areas of heavy rainfall.

Thunderstorms will persist into Wednesday with some continued
potential for a few strong storms and areas of heavy rainfall.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely to be needed through tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:40 AM CDTSevere Thunderstorm WarningOAXShelby20 min
Aug 20, 2:55 AM CDTSevere Thunderstorm WarningOAXShelby20 min
Aug 20, 10:18 AM CDTHeat AdvisoryOAXFremont, Harrison, Mills, Montgomery, Page, Pottawattamie11 hr
Aug 20, 3:20 PM CDTExcessive Heat WarningOAXPottawattamie6 hr

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.